Feedback on Acyclovir Side Effects and Usage, page 49
If you’ve used Acyclovir, please help others by sharing your experience with side effects. What would you tell your best friend about this product? Please remember that we do not give medical advice. That is for your local health care provider, who is familiar with your medical history.
Long-term daily Acyclovir use, Celiac Disease and Candida albicans
Is Acyclovir an antibiotic? I’m wondering if taking Acyclovir every day can cause or contribute to Candidas Albicans. After taking it 6 mos daily I began to notice a feminine discharge & treated it w/OTC med which didn’t help. I had other symptoms I thought weren’t associated such as fatigue, joint pain, depression, & feelings of hunger despite just eating, as well as intense itchy skin that would appear and then stop within 15 minutes (Dermography I think).
I looked up these symptoms and realized I have Candidas Albicans. I am doing the recommended Candidas diet & stopped the Acyclovir & my symptoms have rapidly subsided. I should mention that I already was on a very pure healthy diet as I am gluten free vegetarian & consumed minimal sugar & carbs. This was a response to my research for Celiac Disease which I have & which I recently learned can be associated with Cadidas Albicans. Are you familiar with this aspect? Lastly, can you tell me some of the symptoms associated with long-term daily Acyclovir use? Thanks so much.
AskDocWeb: Acyclovir is an antiviral medication, not an antibiotic, which means that it works only on a virus but has no effect on bacterium. The reverse is also true. Antibiotics have no effect on infections caused by a virus.
Celiac Disease is intolerance to gluten, which is found predominantly in wheat but is also present in oats, rye, barley, and other grains. It affects about 1 in every 133 people in the USA. It has a wide range of symptoms including irritable bowel, constipation, chronic fatigue, rashes, chronic bloating, itchy skin, chronic sinusitis, weight gain or loss, chronic muscle pain, allergies, dizziness, numbness and tingling in the hands and feet, and others symptoms.
Some researchers suspected that irritable bowel syndrome, Crohn’s disease and fibromyalgia all stem from Candida albicans (yeast overgrowth). One thing that complicates this issue is that other gastrointestinal inhabitants can cause the same symptoms. Symptoms alone are not enough evidence to draw a conclusion. Readers are encouraged to have their doctor document that they actually have C. Albicans and not some other pathogen before beginning a Candida regimen. A new test called the Candisphere enzyme Immuno Assay can help to do that.
There have been a small number of reports from long-term users of Acyclovir reporting leg pain, fatigue, anorexia, depression, hair loss, skin rash, dizziness, sore throat, and medicine taste.
Relief from costochondritis
In 2003 I was infected with West Nile Virus and ill for 4 months. It has recently been determined through extensive labs that WNV has had a negative affect on my immune system and has cause my lymphocyte level to be low. Since then I have had many infections of various forms, i.e., viral esophagitis, proctitis, costochondritis, reoccurring shingles. The costochondritis started in September of 2010 and still continues.
In June of 2011 I had a shingles outbreak. The doctors put me on acyclovir. Not only did the acyclovir relieve the shingles but it brought amazing relief to the costochondritis pain. Without the acyclovir the pain is nearly debilitating. Taking the acyclovir relieves the pain enough that I am able to function. I have been to many doctors for the costochondritis pain, and the immunologist I last saw has agreed to allow me to continue taking the acyclovir on an “as needed” basis. I only take what is absolutely necessary to function but don’t go below 400mg per day and don’t exceed 1200mg on severe flare days.
I am extremely grateful for this medication and the relief it is providing me from the horrible pain of costochondritis. I have noticed some weight gain issues with the medication even though I am very careful with my diet. Because of the costochodritis and the sensitivity to cause a flare from exertion I am not as physically active as I used to be. Even walking too fast or for too long can cause a flare. I have therefore tried to adjust my calorie intake to allow for my physical limitations but the weight still continues to climb. I know that increased weight can trigger other health problems and I want to be able to monitor this and seek advice or suggestions.
I have been taking acyclovir since the end of June 2011. Is this medication safe for me to take indefinitely. My immunologist is having me do liver profile labs monthly. Is there anything else we should do. Thank you for your help.
AskDocWeb: Acyclovir has been on the market for more than 20 years and is used by millions of people. It is well tolerated by most people and appears to be safe and effective for long-term use.
Costochondritis is an inflammation of the cartilage that connects your ribs to the breastbone. It causes sharp pain that can mimic a heart attack. Medical science has not yet identified all of the causes of costochondritis but some that have been identified include:
- Infection from a virus or bacterium can develop in the costosternal joint.
- Injury such as a blow to the chest could cause costochondritis.
- The physical strain of heavy lifting and strenuous exercise have been linked to costochondritis.
- Costochondritis could also be a symptom of fibromyalgia. People with fibromyalgia often have several tender spots including the upper part of the breastbone.
- An upper respiratory illness that produces sneezing or a cough may also produce costochondritis.
- Referred pain is when pain signals are misinterpreted by your brain, causing the pain to seem like it is in places away from where it actually occurs. The bones in your spine can compress nerves, which can make it seem like the pain is in your chest.
Unfortunately most cases of costochondritis have no apparent cause, which limits treatment to relieving symptoms.
Acyclovir and coffee
Can i continue to take acyclovir regularly after having a strong cup of coffee?
AskDocWeb: There is a drug/herb interaction between the two. The effects of caffeine in the coffee are increased by Acyclovir. Coffee and other drinks containing caffeine are on the “Foods to Avoid” list because drinking too much can cause an increase in herpes outbreaks. Other foods on that list include:
- Artificial drinks
- Cooked eggs
- Deep fried foods
- Milk and dairy products
- Overcooked meats
- Refined sugars
However, it is interesting to note that a Japanese study showed that topical application of caffeine decreased the pain and itching of herpes outbreaks.
Sugar level shot up
I started taking acyclovir 800mg 4times/day for shingles and my sugar level has shot to as high as 450 from my regular reading of 97-115. I have type 2 diabetes but been controlling with diet and exercise. Will it drop after I finish the medication. 3 more days to go. Any permanent kidney damage to result from this?
AskDocWeb: The only association of Acyclovir with kidney damage that we have seen was the result of overdoses. Acyclovir is not known to affect blood sugar levels however, there is always a possibility of developing an unrelated condition while taking any medication.
Can acyclovir cure or prevent itchy skin and rashes?
Hi I’m 51 years old I have had chicken pox when I was a kid. Recently I have chicken pox only on my right arm after a few days it went away without taking any medication. And now I have itchy skin and rashes on the same place I have the chicken pox. Is it ok if I start to take Acyclovir 800mg 5 times a day to cure my itchy skin and rashes? Is 800mg too high a dose?
AskDocWeb: Acyclovir may help with itchy skin and rashes but only if they are caused by the herpes virus. If a fungus or bacteria caused the skin condition then Acyclovir would have no effect. Your doctor would need to evaluate the rash to find out if Acyclovir would be appropriate or not.
I have deep muscle pain in my legs that I initially thought was related to my use of statins. I stopped taking statins and am just learning that leg pain can be assoiated with long term use of acyclovir (I’m on suppression therapy.) I also have peripheral neuropathy in my feet and am wondering if acyclovir might also be causing this. Is that possible? Also, I took the shingles vaccine a couple of years ago – is there any studies or cases that would indicate that the shingles vaccine is effective in suppression of herpes? I’m considering stopping acyclovir just to see if my legs and feet improve. Any ideas? Thanks
AskDocWeb: Peripheral neuropathy is not listed as one of the side effects of Acyclovir but it can be one of the symptoms caused by the herpes virus. We are not aware of any studies that tried to use the shingles vaccine to suppress herpes. That is not its intended purpose.
Leg pain has quite a number of possible causes and should be discussed with your doctor as some of them are quite serious. From 0.3% to 5% (depending on the source consulted) of people who use Acyclovir experience leg pain. Other possible causes include nerve damage, sciatica, disc herniation and clogged arteries in the leg (vascular disease). It may also be caused by something as simple as a lack of magnesium/calcium in the diet.
I recently went to the doctor and got tested for genital herpes. I’ve been taking acyclovir for 3 days while waiting for my test results. It seems like I’m getting more blisters. Is this normal during a first outbreak or even while taking acyclovir?
AskDocWeb: Yes, it takes some time for the medication to have an obvious effect. If it is herpes, it may help to know that the first outbreak is typically the worst.
Read more feedback about Acyclovir.
Page 49 –
Last Page 74